Case report of Fanconi syndrome in Wilms tumor

Main Article Content

Ayu Hutami Syarif
Edward Usfie Harahap
Mururul Aisyi

Abstract

Fanconi syndrome is a group of clinical manifestations including aminoaciduria, proteinuria, glycosuria, hypophosphatemia, and metabolic acidosis. It may occur after exposure to certain drugs. The most common causes are antiepileptic, antiviral, antibiotic, and antineoplastic drugs.1 The two most common causes in the antineoplastic regimen are cisplatin and ifosfamide. Ifosfamide, a derivative of cyclophosphamide, has been used to treat pediatric solid tumors.2 Its high efficacy in numerous studies has led to its long-term administration for pediatric malignancies, including Wilms tumor. Along with other treatment modalities, ifosfamide considerably improved the survival rate (90%) of Wilms tumor while only a few cases resulted in Fanconi syndrome.1,3,4


Here we illustrate a case of presumed drug induced Fanconi syndrome in a Wilms tumor patient who previously achieved remission for 10 months.

Article Details

How to Cite
1.
Syarif A, Harahap E, Aisyi M. Case report of Fanconi syndrome in Wilms tumor. PI [Internet]. 7Jul.2020 [cited 25Sep.2020];60(4):223-. Available from: https://paediatricaindonesiana.org/index.php/paediatrica-indonesiana/article/view/2230
Section
Case Report
Received 2019-07-15
Accepted 2020-07-07
Published 2020-07-07

References

1. Buttemer S, Pai M, Lau KK. Ifosfamide-induced Fanconi syndrome. BMJ Case Rep. 2011. pii: bcr1020114950. DOI: 10.1136/bcr.10.2011.4950.
2. Carli M, Passone E, Perilongo G, Bisogno G. Ifosfamide in pediatric solid tumors. Oncology. 2003;65:99–104. DOI: 10.1159/000073369.
3. Lee LK, Chen PM, Tzeng CH, Liu JH, Yen CC. Ifosfamide-Induced Fanconi’s Syndrome. J Cancer Res Pract. 2014;1:46–9. 10.1016/S2311-3006(16)30023-4.
4. Burk CD, Restaino I, Kaplan BS, Meadows AT. Ifosfamide-induced renal tubular dysfunction and rickets in children with Wilms tumor. J Pediatr. 1990;117:331–5. DOI: 10.1016/s0022-3476(05)80557-8.
5. Ruggiero A, Ferrara P, Attinà G, Rizzo D, Riccardi R. Renal toxicity and chemotherapy in children with cancer. Br J Clin Pharmacol. 2017;83:2605–14. DOI: 10.1111/bcp.13388.
6. Bailey S, Roberts A, Brock C, Price L, Craft AW, Kilkarni R, et al. Nephrotoxicity in survivors of Wilms’ tumours in the North of England. Br J Cancer. 2002;87:1092–8. DOI: 10.1038/sj.bjc.6600608.
7. Hall AM, Bass P, Unwin RJ. Drug-induced renal fanconi syndrome. QJM. 2014;107:261–9. DOI: 10.1093/qjmed/hct258.
8. Fathallah-Shaykh S. Fanconi syndrome: background, pathophysiology, epidemiology [Internet]. Medscape. 2018 [cited 2019 Jun 10]. p. 1. Available from: https://emedicine.medscape.com/article/981774-overview.
9. Nissim I, Horyn O, Daikhin Y, Nissim I, Luhovyy B, Phillips PC, et al. Ifosfamide-induced nephrotoxicity: mechanism and prevention. Cancer Res. 2006;66:7824–31. DOI: 10.1158/0008-5472.CAN-06-1043.
10. Perazella MA. Onco-nephrology: renal toxicities of chemotherapeutic agents. Clin J Am Soc Nephrol. 2012;7:1713–21. DOI: 10.2215/CJN.02780312.
11. Schell M, Cochat P, Hadj-Aïssa A, Bouffet E, Dubourg L, Brunat-Mentigny M. Renal function following unilateral nephrectomy for neuroblastoma and Wilms’ tumour. Pediatr Nephrol. 1995;9:579–82. DOI: 10.1007/bf00860940.
12. Rossi R, Gödde A, Kleinebrand A, Riepenhausen M, Boos J, Ritter J, et al. Unilateral nephrectomy and cisplatin as risk factors of ifosfamide-induced nephrotoxicity: analysis of 120 patients. J Clin Oncol. 1994;12:159–65. DOI: 10.1200/JCO.1994.12.1.159.
13. Interiano RB, Delos Santos N, Huang S, Srivastava DK, Robison LL, Hudson MM, et al. Renal function in survivors of non-syndromic Wilms tumor treated with unilateral radical nephrectomy. Cancer. 2015;121:2449–56. DOI: 10.1002/cncr.29373.
14. Joyce EL, Kane-Gill SL, Fuhrman DY, Kellum JA. Drug-associated acute kidney injury: who's at risk?. Pediatr Nephrol. 2017;32(1):59-69. DOI: 10.1007/s00467-016-3446-x.